ASR refers to a variety of symptoms and signs that characteristically begin 5-30 min after an intravenous heparin bolus is given to a patient with circulating HIT antibodies (Nelson et al., 1978; Warkentin et al., 1992, 1994; Popov et al., 1997; Ling and Warkentin, 1998; Warkentin, 2002b; Mims et al., 2004) (Table 5; Fig. 3). Only about one quarter of at-risk patients who receive a heparin bolus develop such a reaction. The most common signs and symptoms are fever and chills, hypertension, and tachycardia. Less common are flushing, headache, chest pain, dyspnea, tachypnea, and large-volume diarrhea. In some patients, severe dyspnea is the predominant sign, termed "pseudo-pulmonary embolism" (Popov et al., 1997; Hartman et al., 2006); multiple small perfusion defects on radionuclide lung scans can be shown (Nelson et al., 1978; Ling and Warkentin, 1998). Fatal cardiac and respiratory arrest has been reported (Ansell et al., 1986; Platell and Tan, 1986; Hewitt et al., 1998).
An abrupt fall in the platelet count invariably accompanies these reactions. However, the platelet count drop is often transient (Warkentin et al., 2005b). Thus, physicians should determine the platelet count immediately on suspecting the diagnosis and test for HIT antibodies. Heparin must be discontinued, as further use can lead to fatal complications (Ling and Warkentin, 1998).
Any inflammatory, cardiopulmonary, or other unexpected acute event that begins 5-30 min after an intravenous heparin bolus should be considered acute HIT unless proved otherwise. The postbolus platelet count should be measured promptly and compared with prebolus levels, because the platelet count fall is abrupt and often transient.
The clinical features of postheparin bolus ASR are not typical of IgE-mediated anaphylaxis (i.e., urticaria, angioedema, and hypotension are not seen). Rather, the syndrome resembles febrile transfusion reactions commonly observed after platelet transfusions, suggesting a common pathogenesis of proinflammatory cytokines associated with cellular activation (Heddle et al., 1994). Moreover, there are
TABLE 5 Clinical Features of Acute Systemic Reactions Following Intravenous Bolus Heparin
Timing: onset 5-30 min after intravenous heparin bolus Clinical context: recent use of heparin (past 5-100 days) Laboratory features: abrupt, reversible fall in the platelet count Signs and symptoms
Inflammatory: chills, rigors, fever, flushing
Cardiorespiratory: tachycardia, hypertension, tachypnea, dyspnea, chest pain or tightness, cardiopulmonary arrest (rare) Gastrointestinal: nausea, vomiting, diarrhea Neurological: headache, transient global amnesia (rare)
similarities between ASR and the administration of ADP in humans, including acute dyspnea, tachycardia, and transient thrombocytopenia (Davey and Lander, 1964).
A few patients have developed acute, transient impairment of anterograde memory (i.e., the ability to form new memories) following an intravenous heparin bolus in association with acute HIT (Warkentin et al., 1994; Pohl et al., 2000). This syndrome resembles that of transient global amnesia, a well-characterized neurological syndrome of uncertain pathogenesis.
Was this article helpful?
Do You Suffer From High Blood Pressure? Do You Feel Like This Silent Killer Might Be Stalking You? Have you been diagnosed or pre-hypertension and hypertension? Then JOIN THE CROWD Nearly 1 in 3 adults in the United States suffer from High Blood Pressure and only 1 in 3 adults are actually aware that they have it.